Increased incidence of C.diff with use of PPIs

In the hospital setting we see most, if not all patients on some sort of stomach ulcer prophylaxis. The most common medication seen inpatient for this is Pantoprazole, the trade name being Protonix. The problem that arises with over-utilizing Proton Pump Inhibitor’s(PPIs) is the associated increased incidence of Clostridium difficile colitis infections in patients. PPIs work by reducing the amount of acid in the stomach.

Clostridium difficile also known as C.diff is an infection caused by the disruption of normal healthy bacteria in the colon. Symptoms include frequent diarrhea, stomach pain and fever. C.diff is transmittable from person to person by spores. Patients who have been diagnosed with C.diff are placed on Contact precautions. Contact precautions include wearing protective equipment which are gowns and gloves. Hand washing pre and post care of all patients is another way of reducing infections.

According to the FDA, a diagnosis of C.diff should be considered when a patient who is on a PPI has diarrhea that does not improve. The treatment for C.diff includes oral antibiotics such as Vancomycin. The indications of this finding to healthcare is significant. There has been a over-utilization of PPIs for patients in the hospital setting. If the patient does not have a history of ulcer disease or acid reflux then these medications should not be used in them. This decreases their risk of contracting C.diff and saves the hospitals thousands as well. 

Leave a Reply

Your email address will not be published. Required fields are marked *